Predictors of gastrointestinal bleeding among patients with atrial fibrillation after initiating dabigatran therapy.
Pharmacotherapy. 2015 Jun;35(6):560-8
Authors: Lauffenburger JC, Rhoney DH, Farley JF, Gehi AK, Fang G
STUDY OBJECTIVES: To identify demographic and clinical risk factors associated with gastrointestinal (GI) bleeding among a large cohort of patients with atrial fibrillation (AF) who initiated dabigatran therapy for stroke prevention, and to describe patterns of subsequent anticoagulant use after occurrence of the GI bleeding event.
DESIGN: Retrospective cohort study.
DATA SOURCES: Large, nationwide United States commercial insurance database.
PATIENTS: A total of 21,033 patients with nonvalvular AF who initiated dabigatran between October 19, 2010, and December 31, 2012.
MEASUREMENTS AND MAIN RESULTS: We used multivariate Cox regression analysis to estimate the effect of baseline demographic and clinical characteristics on the probability of a GI bleeding event. Patterns of anticoagulation use after GI bleeding were also examined descriptively. Of the 21,033 patients receiving dabigatran, 446 (2.1%) experienced a GI bleed during follow-up. GI bleeding rates differed across many baseline characteristics. Male sex was associated with a lower risk (adjusted hazard ratio [aHR] 0.78, 95% confidence interval [CI] 0.64-0.95) of GI bleeding. Compared with patients younger than 55 years, those aged 55-64, 65-74, and 75 years or older yielded aHRs of 1.54 (95% CI 0.89-2.68), 2.72 (95% CI 1.59-4.65), and 4.52 (95% CI 2.68-7.64), respectively. Renal impairment (aHR 1.67, 95% CI 1.24-2.25), heart failure (aHR 1.25, 95% CI 1.01-1.56), alcohol abuse (aHR 2.57, 95%CI 1.52-4.35), previous Helicobacter pylori infection (aHR 4.75, 95% CI 1.93-11.68), antiplatelet therapy (aHR 1.49, 95% CI 1.19-1.88), and digoxin use (aHR 1.49, 95% CI 1.19-1.88) were also associated with an increased GI bleeding risk. Of the 446 patients who experienced a GI bleed, 193 (43.3%) restarted an anticoagulant, with most (65.8%) filling prescriptions for dabigatran; the mean time was 50.4 days until restarting any subsequent anticoagulant.
CONCLUSION: The risk of GI bleeding in patients receiving dabigatran is highly associated with increased age and cardiovascular, renal, and other comorbidities, even after adjusting for other factors. Fewer than 50% of patients restarted an anticoagulant after experiencing a GI bleed. Clinicians should continue to monitor for these risk factors or consider whether alternative therapies may be appropriate.
PMID: 26044889 [PubMed - indexed for MEDLINE]